Text Size
Smaller
Bigger

Trying to taper down from Tramadol

answered 10:30 AM EST, Fri May 10, 2013
anonymous anonymous
I am addicted to Tramadol. I am trying to taper down. I am down to 300 mgs a day. I used to be doing 800 mgs a day which is twice the recommended daily max and well into the seizure risk zone so I dodged a bullet in never having a bad effect over the last 5 years that I was taking them I guess. I was always taking the instant release IR 50s. I am trying to taper down by 5% a week. I know this is slow but seriously any faster than this and I really feel messed up. Last week I couldn’t get the 50 ir capsules and I picked up some 100 mg extended release tablets instead. This is the first time I ever tried. The ers are supposed to last for 24 hours and the irs are only about 6 hours or so. The experience was quite different. The irs definitely give a better buzz and warm happy feeling but the ers give me a much more stable, generally feeling OK feeling all the time (but I am always sort of waiting for that feeling of them kicking in…and it never really comes). I was thinking that I might be better off tapering off the more stable ers rather than the more up and down irs? Does this make sense? Also because the ers don’t give me a buzz and I guess this is something I need to learn to live without if I am going to be able to live without tramadol at all at some point. But I am having trouble finding out if you can cut an er table in half without then dumping all the drug into your system at once (once you have ruined the exterior coating). Can you recommend a way to taper using the ers?

Katie Brooks Says...

Good for you for taking this step!!!!  Unfortunately, it is out of the scope of my practice to give advice on tapering medication.  Hopefully you are working with a psychiatrist or a physician.  If not, I highly suggest tapering down under the supervision of a physician. 

As you know, it can be very dangerous for your system.  It sounds to me like you should eliminate the IRs because they give you a "buzz".  This might have been an error in your question, but in your description you mentioned tapering off the ERs.  You seem to be addicted to the buzz of the IRs, and therefore, it would be a logical step to work towards tapering down on that specific medication.

If you really want to be free of Tramadol, or any other medication for that matter, I suggest tapering down on any medication that you are using for recreational purposes rather than the intended use.  For instance, Tramadol is a pain reliever and should be relieving physical pain.  If you are using it to eliminate negative emotion, to enhance your mood, or you are taking more than originally prescribed, then you are abusing it.  It works this way for all prescribed medication.  Think about its intended purpose and stick to it.  If you have trouble tapering off or find yourself substituting with another addictive substance contact a therapist to guide you through substance abuse treatment. If you have any questions or would like to make a phone appointment you can reach me at goodtherapysandiego.com.

Good luck to you! 

Warmest Wishes, 

Katie Brooks, LCSW

 

 

Email It Send this page Print It Print friendly page Subscribe Subscribe to this topic category

Page last updated Jun 07, 2014

Call Now for
Rehab Options
Insurance Accepted
(Except Medicare)

Join Thousands of Readers

who receive our weekly recovery newsletter.

Addiction Treatment: Featured Experts
All Experts

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.